Nebraska, 2019Hail and Damaging Winds in Nebraska, August 7, 2019
August 7, 2019 · NWS OAX · 4 events in 1 county or zone
An isolated supercell thunderstorm moved out of South Dakota and into Knox county during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm moved out of South Dakota and into Knox county during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:27 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 7, 5:27 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Wed Aug 7 2019
.SHORT TERM...(Tonight through Friday Night)
Issued at 324 PM CDT Wed Aug 7 2019
Cloud cover remained across far southeast Nebraska this afternoon,
behind lingering showers and storms pushing into northeast Kansas.
Conditions were muggy across the rest of the forecast area as high
temperatures climbed into the low to mid 80s and dewpoints
approached the upper 60s and lower 70s.
Redevelopment of convection is expected late this evening and
overnight along residual outflow boundaries. Current model trends
indicate the best chance for storms to initiate would be near the
central KS/NE shortly after midnight tonight. Short term convection
allowing models continue to depict thunderstorm activity spreading
into northeast KS along the nose of a 20-30 kt low level jet.
Showers and storms will likely spread northeast into southeast
Nebraska overnight, with additional precipitation developing across
eastern Nebraska and western Iowa as a weak upper level disturbance
pushes through the region by early Thursday morning. Around 1000
J/kg of instability and bulk shear of 40-50 kts will provide at
least a marginal risk of severe storms overnight. The main threats
will likely be large hail and damaging winds.
Spotty showers and storms will linger through Thursday morning,
before diminishing early Thursday afternoon as high pressure builds
in at the surface. A line of scattered showers and storms may
develop with peak heating, late Thursday afternoon and evening,
along a surface boundary draped across the southern half of the
forecast area. However, this convection should be fairly short-
lived. The surface high will remain across the area Thursday night
and Friday which, combined with the lack of additional moisture,
will keep any new precipitation development isolated at best.
Temperatures will remain relatively mild Thursday and Friday, only
rising into the upper 70s and low 80s.
.LONG TERM...(Saturday through Wednesday)
Issued at 324 PM CDT Wed Aug 7 2019
A weak shortwave and cold front will move through the region this
weekend, bringing another round of storms to the forecast area. The
front will move into the region Saturday morning, bringing at least
a chance for precipitation to the area through Sunday. Models are
also converging on another shortwave moving along the central
US/Canadian border early next week, and pulling another cold front
across the central plains Monday through early Tuesday. Temperatures
are forecast to climb slightly, into the mid 80s Saturday, before
dipping back into the lower 80s through the first half of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Aug 7 2019
Weather will be mainly quiet overnight. There may be a few
thunderstorms in far northeast Nebraska around midnight, but these
storms may remain north of OFK and therefore was not included in
the TAF. Similarly, there may be a few thunderstorms in far
southeast Nebraska, but these should stay south of LNK and OMA.
Expect MVFR ceilings to impact OFK and LNK early Thursday morning,
returning to VFR by the afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...HB
Hazardous weather outlook, Aug 7, 2:36 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
336 PM CDT Wed Aug 7 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
336 PM CDT Wed Aug 7 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Thursday
There is a chance for redevelopment of thunderstorms tonight in
parts of northern Kansas and southern Nebraska. If storms do fire
in southeast Nebraska, there will be a risk of large hail and
damaging winds, mainly south of a Seward to Lincoln and Nebraska
City line. Otherwise thunderstorms are forecast to spread
northward overnight, with most of eastern Nebraska and southwest
Iowa seeing a chance for small hail and gusty winds.
Thunderstorms will linger through the morning on Thursday, but
severe storms are not expected.
Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from around Nebraska City downstream into
Missouri.
.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday
There is a chance for thunderstorms off and on this weekend and into
early next week.
Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from Nebraska City downstream into Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight or tomorrow.
Thunderstorm Wind, Knox
- When
- August 7, 10:00 PM CST
- Where
- Knox County, 1.67 mi WNW of Santee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -97.850
Power lines and trees were blown down. Hail of unknown size was also reported.
Hail, Knox
- When
- August 7, 10:17 PM CST
- Where
- Knox County, 0.51 mi W of Lindy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.730, -97.740
The public reported golf ball size hail.
Thunderstorm Wind, Knox
- When
- August 7, 10:20 PM CST
- Where
- Knox County, 0.57 mi WNW of Lindy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.734, -97.740
Trees blown down. Windows blown out from wind driven hail.
Hail, Knox
- When
- August 7, 10:30 PM CST
- Where
- Knox County, 3.38 mi E of Lindy
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 42.728, -97.663
The public reported hail up to tennis ball size. This created substantial crop damage in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851321, 851322, 851324, 851323.